Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Dental Anesthesia

Loss of Taste

07/21/2010

Question:

Hi,

I`m currently in the dental hygiene program and am learning how to administer local anesthesia. My patient today, a fellow classmate, received a lingual injection and states that his numbing wore off however he has loss his sense of taste on his left side for about 6 hours now. On top of that, my classmate actually has bell`s palsy on the right side. What do you think happened and how long will it take to heal in his case?

Thank you!

Answer:

I am so sorry to hear of this. You must feel terrible. Loss of taste usually occurs due to injury to the chorda tymapni nerve that is carried with the lingual nerve in the area where you anesthetized. As with all nerve injury, most resolve within a few weeks but a small percentage are permanent. The Bell's Palsy may not be related to the local but it may be. Usually these resolve on their own over time (weeks) but sometimes they are permanent. It is not clear if any treatment improves resolution but maybe have her see your oral surgery department. Some would recommend steroids although the studies are somewhat equivocal. Good luck! 

For more information:

Go to the Dental Anesthesia health topic, where you can:

Response by:

Steven I Ganzberg, SB, DMD, MS Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University